Jump to content

SOB, cough and respiratory therapy


Leela

Recommended Posts

My mom has been experiencing sob for a few weeks now and has developed a cough. She says it doesn't feel like the cough comes from as deep as her lungs, but just below the neck, if that makes sense. She also says that when she lays on her left side, she does not have the sob or cough, but still has it lying on her back or right side. She has had 2 chest xrays, a pet scan for clots, EKG and a heart ultrasound - none of which showed a cause. She's had 2 rounds of antibiotics and an inhaler in case it was bronchitis or other infection, but that hasn't relieved it. They don't think it's radiation pneumonitis. She did have a red blood cell shot on 8/1 - 1 week after her most recent chemo. Her pulmonologist wants her to try respiratory therapy next. Has anyone had any experience with this and what can she expect? Thanks!

Link to comment
Share on other sites

What medications is she on? Some medications can cause very strange coughs. I know because it happened to me with (Lysinaoprol)(I may have spelt it wrong) a heart medication. And like your mom it came from the lower part of my neck and not from my lung.

They also say Acid Reflux can cause a cough from the throat so I have been told from an ENT.

There's also some kind of throat issues that can cause a cough. My memory isn't working right, but if I think of it, I'll come back and share with you.

Good luck with your mom.

Link to comment
Share on other sites

Thanks for the reply, Connie.

Right now, besides her chemo and anti-nausea meds, she is only using the inhaler (not sure of the name and she was prescribed it for the sob and cough), she takes a multivitamin, iron supplement, Ambien, and occasionally Tylenol and rarely Vicodan (post Neulasta shot). She's learning to slow down her walking pace and is adapting for now, but I wish we could find her some relief. Her oncologist and pulmonologist seem stumped.

Link to comment
Share on other sites

I'm not sure if this will help but I also get SOB and a cough. The cough is sometimes just phlegm in my throat. My pulminary dr said my nasal drip was causing it and he gave me a spray for my nose which helped.

I don't know what is causing my SOB but it may be my asthma/copd. I started again on advair (for my asthma) and have been feeling better for the first time in 4 or 5 months.

Link to comment
Share on other sites

Leela,

What kind of respiratory therapy is your doctor suggesting? In my real life (before cancer), I was a working respiratory therapist. I am now retired. The type of therapy I used to give patients were breathing treatments (similiar to an inhaler) to open up their airway due to spasm or swelling, and chest physio-therapy, where I would clap my hands over the chest wall to create vibration that would loosen any mucous in the lungs so that it could easily be coughed up and spit out by the patient. Both these therapies would definitely help SOB and coughing, and they are not uncomfortable to take.

Although since there is no radiographic evidence of pneumonia or anything else that may be causing your mom's syptoms I am not sure what your doc is trying to achieve. From your description it sounds like it may be a post-nasal drip. Does mom have a cold or allergies? Maybe a sinus infection? Again what does her doc think it is?

Good Luck,

Sharon

Link to comment
Share on other sites

Thanks, golden - that could very well prove helpful. She often has a runny nose. Her pulmonary dr. said maybe the next stop would be an ear, nose & throat dr.

Tomorrow she goes for a preliminary respiratory therapy appt. Hopefully they will be able to shed some light. She is still working and going about life, just a little slower and she gets tired more quickly.

I'm so glad to hear that you have finally found relief and are feeling better with the advair! I hope it continues for you. That gives us some hope too.

Link to comment
Share on other sites

Hi Leela!

Many of the chemos my husband has been on cause a runny nose situation. I agree with some of the others that it could be a post-nasal drip. I figure if the chemo is making the mucus membranes runny, it will make all areas runny, including bronchial tubes.

He also says laying a certain way makes things a little better, but he's got a lot of other issues going on too.

Hope she gets some relief and as long as they are not seeing cancer progressing, chalk it up to one of the little side-effects of the chemo.

Warm regards,

Welthy

Link to comment
Share on other sites

Thank you all for the responses.

Sharonjo- she was first going today for her preliminary. She will go 2x a week to try to build up her lung strength/capacity. I think that is the ultimate goal of her pulmonologist. She's got a follow up next week with him, so we'll see what he says then. He's not sure what it is because the xrays/scans look good and the 2 rounds of antibiotics and inhaler didn't seem to improve it.

barbara - we'll be sure to check those out.

Welthy - that makes perfect sense. Sometimes with all that's happening, I think we look for something more complicated then it is. Absolutely right - I know she'll take those side effects over progression of the cancer.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.